1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

A&E sees rise in ‘bubbles’ patients

By bananaskin, Feb 5, 2010 | Updated: Feb 5, 2010 | | |
Rating:
4/5,
  1. bananaskin
    View attachment 13080


    A&E sees rise in ‘bubbles’ patients

    NHS TAYSIDE has admitted its Accident and Emergency department at Ninewells Hospital in Dundee has recorded a “definite upsurge” in the number of patients requiring treatment for the effects of the “legal high” bubbles.

    Yesterday the Scottish Government’s community safety minister Fergus Ewing called on the Home Office to make the substance, officially known as mephedrone, illegal.

    The drug is readily available to buy online and short-term effects include increased heart rate, memory loss, discolouration of the nose and legs and suppressed appetite.

    It is as yet unknown what the long-term effects of the drug are, or its effects when mixed with other substances such as alcohol.

    Last night Barry Klaassen, A&E consultant with NHS Tayside, admitted hospitals across the region were starting to notice how popular the drug has become.

    He said, “Over the past few months we have seen a definite upsurge in the number of people suffering from the effects of mephedrone.

    “We are currently dealing with cases on a daily basis. We can only treat the symptoms which vary with each individual and in some cases can be extremely serious.”

    Addaction, the UK’s largest drug and alcohol treatment charity, has noticed a similar rise in the number of people visiting its Dundee base to seek advice about bubbles.

    Project manager Gareth Balmer said, “In the last four weeks, we too have seen a marked increase in people concerned about bubbles—not just users but also parents who want more information.”

    He continued, “People are essentially guinea pigs—we have no idea what the long term effects of bubbles are. Just because they are legal does not mean they are less risky than other drugs.

    “Rat poison is legal but it doesn’t mean you would drink it.”

    Mr Balmer said he was worried people did not realise that bubbles have the potential to be addictive.

    He said, “It is easy to develop a psychological dependence to bubbles and feel a constant need to redose because they give you a feeling of euphoria and alertness.

    “After the comedown you feel empty and there is a need to take it again.

    “People have started snorting bubbles as well. The effects of this are stronger but don’t last as long, which makes it much more compulsive.”

    He said the drug—which is particularly popular in Dundee—had the potential to significantly alter behaviour.

    It has been linked to the suicide of a west Fife woman and on Wednesday Arbroath Sheriff Court heard how a knife wielding teenage bubbles user threatened to gut another boy “like a chicken.”

    Mr Balmer said, “As well as the effects bubbles can have on a person’s health, there are also the social effects.

    “They can cause you to behave oddly and in some cases start to miss work or school and sell your possessions to fund your habit.”

    He added, “We advise users to limit their doses—a gram of mephedrone is considered a large dose—and leave at least an hour before redosing. They should also not mix it with other drugs including alcohol.”


    5th February 2010
    The Courier

    http://www.thecourier.co.uk/output/2010/02/05/newsstory14497442t0.asp

Comments

  1. Abrad
    Ffs! That reads as if he's saying 1g is a large single dose and to wait an hour before taking more.
  2. Seaquake
    you would if you had deep vein thrombosis, though you probably would take a pill rather than actually drink it. I don't think even rats "drink" it as it's normally a powder. Oh yes rat poison / warfarin how different the two sound, one sounds like a poison the other a medicine, yet exactly the same thing
  3. Synchronium
    Re: A&E sees rise in ‘bubbles’ patients

    I wonder if local overdoses will suddenly increase? Perhaps we should contact the site and ask them to remove that sentence.
  4. Abrad
    Re: A&E sees rise in ‘bubbles’ patients

    Done.
  5. Abrad
    They seem to have ignored me...
To make a comment simply sign up and become a member!